Alert archive / Virginia / Flash Flood Warnings in 1997
Flash Flood Warning 14, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 1, 1997, 8:14 PM EDT for Rockbridge County, City of Lexington, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 1, 1997, 8:14 PM EDT (00:14 UTC)
- Expired
- Jun 1, 1997, 11:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties City of Lexington, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 112 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.2 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 976 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 578 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 020025 FFWRNK VAC163-530-678-020315- BULLETIN--EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 814 PM EDT SUN JUN 1 1997 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1115 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN WEST CENTRAL VIRGINIA ...ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA THE INDEPENDENT CITY OF ...BUENA VISTA ...LEXINGTON AT 814 PM...DOPPLER RADAR SHOWED SHOWERS AND THUNDERSTORMS WITH HEAVY RAINS CONTINUED TO MOVE SLOWLY ACROSS ROCKBRIDGE COUNTY. SPOTTER IN GLASGOW REPORTED THAT OVER 5 INCHES OF RAIN HAD FALLEN THIS AFTERNOON. ADDITIONAL SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS THE AREA. RADAR RAINFALL ESTIMATES INDICATED THAT CLOSE TO 2 INCHES HAS FALLEN DURING THE PAST HOUR WITH SOME OF THESE STORMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT 2TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. KK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 2:45 PM EDT, 5 hours 29 minutes earlier.
Area forecast discussion, Jun 1, 2:45 PM EDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 245 PM EDT SUN JUN 1 1997 SMALL BUT POTENT S/WV ROTATING ARND THE UPR LOW HAS BEEN RESPONSIBLE FOR PRODUCING THE SEVERE COMPLEX THAT IS SLOWLY MAKING ITS WAY UP INTO SW VA. NO FLOODING YET BUT LOTS OF HAIL. THAT STORY MAY CHANGE ONCE IT REACHES THE ROANOKE VALLEY AND AREAS TO THE NORTH THAT GOT BETWEEN 4 AND 6 INCHES YDAY. THNGS SHUD CALM DOWN LATER TNGT AS WE LOSE HEATING AND S/WV GETS SHEARED OUT. UPR DYNAMICS BECOME VERY WEAK TNGT. MEANWHILE FRONT BEGINS SLIDING DOWN THE COAST AND MORE STABLE AIR DROPS DOWN INTO THE CWA. HOWEVER ANOTHER S/WV DROPPING DOWN THE BACK SIDE OF THE TROF OUT OF THE GREAT LAKES LATE TUESDAY SHUDNT HAVE MUCH PROBLEM PRODUCING MORE RAIN FROM THE STILL SOAKED ATMOS TUESDAY NIGHT AND INTO WED. MAYBE SOME DRYING ON WED. WE JUST HAD A LIGHTNING HIT AND WIRES ARE BURNING. LATER. JDS
In the hours before
Special weather statement, Jun 1, 3:49 PM EDT, 4 hours 25 minutes before
VAZ010>020-022>024-020150- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 346 PM EDT SUN JUN 1 1997 ...A FLASH FLOOD WATCH IS IN EFFECT INTO THIS EVENING... A MOIST SOUTHEAST FLOW
Special weather statement, Jun 1, 3:56 PM EDT, 4 hours 18 minutes before
VAZ010>020-022>024-020150- SPECIAL WEATHER STATEMENT...CORRECTED FOR TYPO NATIONAL WEATHER SERVICE BLACKSBURG VA 346 PM EDT SUN JUN 1 1997 ...A FLASH FLOOD WATCH IS IN EFFECT INTO THIS EVENING... A MOIST SOUTHEAST FLOW OF AIR OFF THE ATLANTIC IS CAUSING SIGNIFICANT SHOWERS AND THUNDERSTORMS TO DEVELOP AND GROW AS THE AIR REACHES THE MOUNTAINS. THIS WILL CAUSE RAINFALL OF UP TO 3 INCHES IN ONE HOUR...AND TOTAL RAINFALL MAY APPROACH 5 INCHES IN A FEW LOCATIONS. SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN MAY REPEAT OVER SOME AREAS AND THIS COULD LEAD TO FLASH FLOODING. THIS PRECIPITATION WILL SLOWLY DIMINISH FROM THE SOUTH AS THE EVENING PROGRESSES. THIS WILL DIMINISH THE THREAT OF FLASH FLOODING OVER THE AREA. A FLASH FLOOD WATCH MEANS THAT FLASH FLOODING IS POSSIBLE IN AND CLOSE TO THE WATCH AREA. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS. KK
Special weather statement, Jun 1, 4:07 PM EDT, 4 hours 7 minutes before
NCZ001>003-018-019-020210- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 407 PM EDT SUN JUN 1 1997 ...FLASH FLOOD WATCH FOR THE NORTH WEST MOUNTAINS OF NORTH CAROLINA CANCELED... THE FLASH FLOOD WATCH FOR WESTERN NORTH CAROLINA HAS BEEN CANCELED. ALTHOUGH THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE WORKWEEK. WIDESPREAD HEAVY RAINS ARE NO LONGER EXPECTED IN THE AREA. A NEARLY STATIONARY UPPER LEVEL LOW PRESSURE CENTER OVER WESTERN KENTUCKY THIS AFTERNOON WILL SLOWLY PROGRESS TO THE EAST OVER THE NEXT 48 HOURS. SHOWERS AND THUNDERSTORMS WILL BE LESS NUMEROUS THIS EVENING AND THUS THE THREAT OF WIDESPREAD FLOODING IS NO LONGER PRESENT. SOME AREAS IN WESTERN NORTH CAROLINA HAVE RECIEVED UP TO TWO INCHES OF RAIN EARLIER TODAY. SOME SMALL CREEKS AND STREAMS HAVE RISEN AND LOCALLY HEAVY RAINS COULD CAUSE THESE STREAMS TO APPROACH BANKFUL. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER INFORMATION. KK
Special weather statement, Jun 1, 4:07 PM EDT, 4 hours 7 minutes before
NCZ001>003-018-019-020210- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE BLACKSBURG VA 407 PM EDT SUN JUN 1 1997 ...FLASH FLOOD WATCH FOR THE NORTHWEST MOUNTAINS OF NORTH CAROLINA CANCELED... THE FLASH FLOOD WATCH FOR WESTERN NORTH CAROLINA HAS BEEN CANCELED. ALTHOUGH THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE WORKWEEK. WIDESPREAD HEAVY RAINS ARE NO LONGER EXPECTED IN THE AREA. A NEARLY STATIONARY UPPER LEVEL LOW PRESSURE CENTER OVER WESTERN KENTUCKY THIS AFTERNOON WILL SLOWLY PROGRESS TO THE EAST OVER THE NEXT 48 HOURS. SHOWERS AND THUNDERSTORMS WILL BE LESS NUMEROUS THIS EVENING AND THUS THE THREAT OF WIDESPREAD FLOODING IS NO LONGER PRESENT. SOME AREAS IN WESTERN NORTH CAROLINA HAVE RECIEVED UP TO TWO INCHES OF RAIN EARLIER TODAY. SOME SMALL CREEKS AND STREAMS HAVE RISEN AND LOCALLY HEAVY RAINS COULD CAUSE THESE STREAMS TO APPROACH BANKFUL. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER INFORMATION. KK
Special weather statement, Jun 1, 4:09 PM EDT, 4 hours 5 minutes before
NCZ001>003-018-019-020210- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 407 PM EDT SUN JUN 1 1997 ...FLASH FLOOD WATCH FOR THE NORTH WEST MOUNTAINS OF NORTH CAROLINA CANCELED... THE FLASH FLOOD WATCH FOR WESTERN NORTH CAROLINA HAS BEEN CANCELED. ALTHOUGH THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE WORKWEEK. WIDESPREAD HEAVY RAINS ARE NO LONGER EXPECTED IN THE AREA. A NEARLY STATIONARY UPPER LEVEL LOW PRESSURE CENTER OVER WESTERN KENTUCKY THIS AFTERNOON WILL SLOWLY PROGRESS TO THE EAST OVER THE NEXT 48 HOURS. SHOWERS AND THUNDERSTORMS WILL BE LESS NUMEROUS THIS EVENING AND THUS THE THREAT OF WIDESPREAD FLOODING IS NO LONGER PRESENT. SOME AREAS IN WESTERN NORTH CAROLINA HAVE RECIEVED UP TO TWO INCHES OF RAIN EARLIER TODAY. SOME SMALL CREEKS AND STREAMS HAVE RISEN AND LOCALLY HEAVY RAINS COULD CAUSE THESE STREAMS TO APPROACH BANKFUL. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA >OUTLET FOR THE LATEST WEATHER INFORMATION. KK
Special weather statement, Jun 1, 4:11 PM EDT, 4 hours 3 minutes before
NCZ001>003-018-019-020210- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE BLACKSBURG VA 407 PM EDT SUN JUN 1 1997 ...FLASH FLOOD WATCH FOR THE NORTHWEST MOUNTAINS OF NORTH CAROLINA CANCELED... THE FLASH FLOOD WATCH FOR WESTERN NORTH CAROLINA HAS BEEN CANCELED. ALTHOUGH THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE WORKWEEK. WIDESPREAD HEAVY RAINS ARE NO LONGER EXPECTED IN THE AREA. A NEARLY STATIONARY UPPER LEVEL LOW PRESSURE CENTER OVER WESTERN KENTUCKY THIS AFTERNOON WILL SLOWLY PROGRESS TO THE EAST OVER THE NEXT 48 HOURS. SHOWERS AND THUNDERSTORMS WILL BE LESS NUMEROUS THIS EVENING AND THUS THE THREAT OF WIDESPREAD FLOODING IS NO LONGER PRESENT. SOME AREAS IN WESTERN NORTH CAROLINA HAVE RECIEVED UP TO TWO INCHES OF RAIN EARLIER TODAY. SOME SMALL CREEKS AND STREAMS HAVE RISEN AND LOCALLY HEAVY RAINS COULD CAUSE THESE STREAMS TO APPROACH BANKFUL. LISTEN TO NOAA WEATHER RADIO OR YOUR BFAVORITE MEDIA OUTLET FOR THE LATEST WEATHER INFORMATION. KK
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 8:14 PM EDT | Flash Flood Warning | RNK | City of Buena Vista | 3 hr |
| Jun 1, 10:09 PM EDT | Flash Flood Warning | RNK | Roanoke, City of Roanoke | 4 hr |
| Jun 1, 10:09 PM EDT | Flash Flood Warning | RNK | City of Salem | 4 hr |
| Jun 1, 11:03 PM EDT | Flash Flood Warning | RNK | Rockbridge, City of Buena Vista | 4 hr |
| Jun 1, 11:03 PM EDT | Flash Flood Warning | RNK | City of Lexington | 4 hr |
| Jun 2, 11:34 AM EDT | Severe Thunderstorm Warning | RNK | Grayson | 51 min |
| Jun 2, 12:06 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Wythe | 64 min |
| Jun 2, 12:06 PM EDT | Severe Thunderstorm Warning | RNK | City of Galax | 64 min |
| Jun 2, 12:50 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 65 min |
| Jun 2, 1:04 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 61 min |
| Jun 2, 1:13 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 32 min |
| Jun 2, 1:58 PM EDT | Flash Flood Warning | RNK | Pulaski | 62 min |
| Jun 2, 1:58 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 62 min |
| Jun 2, 2:21 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, City of Radford | 64 min |
| Jun 2, 3:27 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 33 min |
| Jun 2, 3:40 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 50 min |
| Jun 2, 4:08 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 62 min |
| Jun 2, 5:22 PM EDT | Flash Flood Warning | RNK | Floyd | 58 min |
| Jun 2, 6:15 PM EDT | Severe Thunderstorm Warning | RNK | Henry | 65 min |
| Jun 2, 6:15 PM EDT | Severe Thunderstorm Warning | RNK | City of Martinsville | 65 min |
| Jun 2, 6:53 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 47 min |
Nearby
Flash Flood Warnings in Virginia, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.